Alert archive / Iowa / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 40, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at May 12, 1998, 5:27 PM CDT for Iowa County, Johnson County, Iowa. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 12, 1998, 5:27 PM CDT (22:27 UTC)
- Expired
- May 12, 1998, 6:15 PM CDT
- In force
- 48 min
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties
Counties Iowa County, IA, Johnson County, IA
The radar
The Quad Cities radar (KDVN), 104 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 12, 4:15 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 10.5 hours before the alert went out and 320 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1323 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 156 m²/s²
- 0-3 km storm-relative helicity
- 188 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMLI 122227 RRA SVRMLI IAC095-103-122315- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 527 PM CDT TUE MAY 12 1998 THE NATIONAL WEATHER SERVICE IN QUAD CITIES IA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN IOWA COUNTY IN EAST CENTRAL IOWA JOHNSON COUNTY IN EAST CENTRAL IOWA * UNTIL 615 PM CDT * AT 525 PM CDT... DOPPLER RADAR AND SPOTTER REPORTS INDICATED A SEVERE THUNDERSTORM 21 MILES WEST OF IOWA CITY OR 8 MILES SOUTHWEST OF HOMESTEAD MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... HOMESTEAD AROUND 520 PM CDT WINDHAM AROUND 520 PM CDT OXFORD AROUND 525 PM CDT COSGROVE AROUND 525 PM CDT IOWA CITY AROUND 550 PM CDT THIS STORM PRODUCED 3/4 INCH HAIL IN WILLIAMSBURG AT 523 PM. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS! PIERCE &
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 1:44 PM CDT, 3 hours 43 minutes earlier.
Area forecast discussion, May 12, 1:44 PM CDT, 3 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 144 PM CDT TUE MAY 12 1998 WAITING GAME IN PROGRESS. KDMX WSR-88D DEPICTED SOLID LN OF SHRA W OF FT DOD AND MAS CY. PCPN DEV ALONG SECTION OF SLOW MOVG CLD FNT WHERE MOIST FLUX CNVG OCCURRING. CAP GONE IN AFOREMENTIONED AREA AS WELL. BUT NOTHING REALLY TAKING OFF AS OF YET. ATMOSPHERE PRIMED FOR CONVECTION THO. SPECIAL 18Z ILX RAOB HAD CAPES NEAR 1000 J/KG W\ LIFTED INDICES AOB MINUS 5. WET BULB ZERO OF 9 KFT VERY FAVORABLE FOR LRG HAIL. EHI AND SR HELICITY DO NOT SUPPORT TORNADOES. OTHER DATA SOURCES YIELD EVEN HIGHER CAPES. ADAS CAME IN W\ CAPES NEAR 1500 J/KG NR BRL AT 17Z. WND GUST POTENTIAL LIMITED AS DIFF THETA-E BTWN SFC AND DRY MID LEVELS BELOW CRITERIA. HWVR... THE LATEST EXPERIMENTAL GOES MICROBURST PRODUCT SUGGESTS WND GUST TO 40 KTS. OVERALL... APPEARS ERN IA AND NW IL SANDWICHED IN BTWN BETTER DYNAMICS ASSOCD W\ UPR AND SFC LOW MOVG THRU MN... AND BETTER THERMODYNAMICS TO THE SOUTH ACRS MO AS EVIDENT BY CAPES NEAR 2500 J/KG. MORE POTENTIAL FOR SVR IN THESE AREAS. AWAITING ISSUANCE OF PSBL WATCH BOX FOR ERN IA. TOD MAY NOT FAVOR NW IL AS STORMS ROLL IN AFT PK HTG. MORE STORMS PSBL WED AS FNT STALLS JUST SOUTH OF FA... THEN RETURNS AS WRM FNT. MENTION OF TSRA NEEDED IN ERN IA WED. ALREADY IN NW IL ZONES. 30-40 POPS SHOULD COVER IT... AS PER KLOT LEAD. MOS A SHADE LOW W\ OVERNIGHT MINS CONSIDERING CURRENT DEW POINTS. CID 5F7/60 DBQ 56/60 MLI 58/60 BRL 60/60 HENDRICKS
In the hours before
Local storm report, May 12, 5:21 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 521 PM CDT TUE MAY 12 1998 TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(CDT) ....COUNTY LOCATION.... 0520 PM 1 SOUTH NAUVOO IL 1.75 INCH HAIL 05/12/98 HANCOCK GOLF BALL SIZED HAIL
Local storm report, May 12, 5:21 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 521 PM CDT TUE MAY 12 1998 TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(CDT) ....COUNTY LOCATION.... 0520 PM 1 SOUTH NAUVOO IL 1.75 INCH HAIL 05/12/98 HANCOCK GOLF BALL SIZED HAIL
Local storm report, May 12, 5:22 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 522 PM CDT TUE MAY 12 1998 TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(CDT) ....COUNTY LOCATION.... 0523 PM WILLIAMSBURG IA 0.75 INCH HAIL 05/12/98 IOWA
Local storm report, May 12, 5:22 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 522 PM CDT TUE MAY 12 1998 TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(CDT) ....COUNTY LOCATION.... 0523 PM WILLIAMSBURG IA 0.75 INCH HAIL 05/12/98 IOWA
Local storm report, May 12, 5:25 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 525 PM CDT TUE MAY 12 1998 TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(CDT) ....COUNTY LOCATION.... 0527 PM NIOTA IL 0.75 INCH HAIL 05/12/98 HANCOCK
Local storm report, May 12, 5:25 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 525 PM CDT TUE MAY 12 1998 TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(CDT) ....COUNTY LOCATION.... 0527 PM NIOTA IL 0.75 INCH HAIL 05/12/98 HANCOCK
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 5:14 PM CDT | Severe Thunderstorm Warning | DVN | Lee | 46 min |
| May 12, 5:51 PM CDT | Severe Thunderstorm Warning | DVN | Jackson | 49 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.